doi: 10.3934/dcds.2021204
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Higher dimensional topology and generalized Hopf bifurcations for discrete dynamical systems

1. 

E.T.S. Ingenieros Informáticos, Universidad Politécnica de Madrid, Madrid 28660, Spain

2. 

Facultad de Ciencias Matemáticas and Instituto de Matemática Interdisciplinar (IMI), Universidad Complutense de Madrid, Madrid 28040, Spain

* Corresponding author: Héctor Barge

Affectionally dedicated to María Jesús Chasco on the ocassion of her 65th birthday

Received  July 2021 Revised  November 2021 Early access January 2022

Fund Project: The authors are supported by Spanish Ministerio de Ciencia e Innovación grant PGC2018-098321-B-I00

In this paper we study generalized Poincaré-Andronov-Hopf bifurcations of discrete dynamical systems. We prove a general result for attractors in $ n $-dimensional manifolds satisfying some suitable conditions. This result allows us to obtain sharper Hopf bifurcation theorems for fixed points in the general case and other attractors in low dimensional manifolds. Topological techniques based on the notion of concentricity of manifolds play a substantial role in the paper.

Citation: Héctor Barge, José M. R. Sanjurjo. Higher dimensional topology and generalized Hopf bifurcations for discrete dynamical systems. Discrete & Continuous Dynamical Systems, doi: 10.3934/dcds.2021204
References:
[1]

E. Akin, M. Hurley and J. A. Kennedy, Dynamics of topologically generic homeomorphisms, Mem. Amer. Math. Soc., 164 (2003), viii+130 pp. doi: 10.1090/memo/0783.  Google Scholar

[2]

H. BargeA. Giraldo and J. M. R. Sanjurjo, Bifurcations, robustness and shape of attractors of discrete dynamical systems, J. Fixed Point Theory Appl., 22 (2020), 1-13.  doi: 10.1007/s11784-020-0770-3.  Google Scholar

[3]

H. Barge and J. M. R. Sanjurjo, Dissipative flows, global attractors and shape theory, Topology Appl., 258 (2019), 392-401.  doi: 10.1016/j.topol.2019.03.011.  Google Scholar

[4]

K. Borsuk, Theory of Shape, Monografie Matematyczne 59. Polish Scientific Publishers, Warsaw, 1975.  Google Scholar

[5]

R. J. Daverman and G. A. Venema, Embeddings in Manifolds, Graduate Studies in Mathematics, 106. American Mathematical Society, Providence, RI, 2009. doi: 10.1090/gsm/106.  Google Scholar

[6]

C. H. Edwards, Concentricity in 3-manifolds, Trans. Amer. Math. Soc., 113 (1964), 406-423.  doi: 10.1090/S0002-9947-1964-0178459-X.  Google Scholar

[7]

J. Franks and D. Richeson, Shift equivalence and the Conley index, Trans. Amer. Math. Soc., 352 (2000), 3305-3322.  doi: 10.1090/S0002-9947-00-02488-0.  Google Scholar

[8]

B. Günther and J. Segal, Every attractor of a flow on a manifold has the shape of a finite polyhedron, Proc. Amer. Math. Soc., 119 (1993), 321-329.  doi: 10.1090/S0002-9939-1993-1170545-4.  Google Scholar

[9] A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.   Google Scholar
[10]

L. Kapitanski and I. Rodnianski, Shape and Morse theory of attractors, Comm. Pure Appl. Math., 53 (2000), 218-242.  doi: 10.1002/(SICI)1097-0312(200002)53:2<218::AID-CPA2>3.0.CO;2-W.  Google Scholar

[11]

D. S. Li and Z. Q. Wang, Local and global dynamic bifurcations of nonlinear evolution equations, Indiana Univ. Math. J., 67 (2018), 583-621.  doi: 10.1512/iumj.2018.67.7292.  Google Scholar

[12]

E. E. Moise, Geometric topology in dimensions 2 and 3, Graduate Texts in Mathematics, Vol. 47. Springer-Verlag, New York-Heidelberg, 1977.  Google Scholar

[13]

J. Naimark, Motions close to doubly asymptotic motions, Dokl. Akad. Nauk SSSR, 172 (1967), 1021-1024.   Google Scholar

[14]

J. C. Robinson, Global attractors: Topology and finite-dimensional dynamics, J. Dynam. Differential Equations, 11 (1999), 557-581.  doi: 10.1023/A:1021918004832.  Google Scholar

[15]

C. P. Rourke and B. J. Sanderson, Introduction to Piecewise-Linear Topology, Springer-Verlag, New York, 1972.  Google Scholar

[16]

D. Ruelle and F. Takens, On the nature of turbulence, Comm. Math. Phys., 20 (1971), 167-192.  doi: 10.1007/BF01646553.  Google Scholar

[17]

F. R. Ruiz del Portal and J. J. Sánchez-Gabites, Čech cohomology of attractors of discrete dynamical systems, J. Differential Equations, 257 (2014), 2826-2845.  doi: 10.1016/j.jde.2014.05.055.  Google Scholar

[18]

R. Sacker, On invariant surfaces and bifurcation of periodic solutions of ordinary differential equations. Chapter Ⅱ. Bifurcation-mapping method, J. Difference Equ. Appl., 15 (2009), 759-774.  doi: 10.1080/10236190802357735.  Google Scholar

[19]

D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc., 291 (1985), 1-41.  doi: 10.1090/S0002-9947-1985-0797044-3.  Google Scholar

[20]

J. J. Sánchez-Gabites, Dynamical systems and shapes, Rev. R. Acad. Cien. Serie A. Mat., 102 (2008), 127-159.  doi: 10.1007/BF03191815.  Google Scholar

[21]

J. J. Sánchez-Gabites, Aplicaciones de Topología Geométrica y Algebraica al Estudio de Flujos Continuos en Variedades, PhD thesis, Universidad Complutense de Madrid, 2009. Google Scholar

[22]

J. J. Sánchez-Gabites, How strange can an attractor for a dynamical system in a 3-manifold look?, Nonlinear Anal., 74 (2011), 6162-6185.  doi: 10.1016/j.na.2011.05.095.  Google Scholar

[23]

J. J. Sánchez-Gabites, Arcs, balls and spheres that cannot be attractors in $\mathbb{R}^3$, Trans. Amer. Math. Soc., 368 (2016), 3591-3627.  doi: 10.1090/tran/6570.  Google Scholar

[24]

J. M. R. Sanjurjo, Multihomotopy, Čech spaces of loops and shape groups, Proc. London Math. Soc., 69 (1994), 330-344.  doi: 10.1112/plms/s3-69.2.330.  Google Scholar

[25]

J. M. R. Sanjurjo, Global topological properties of the Hopf bifurcation, J. Differential Equations, 243 (2007), 238-255.  doi: 10.1016/j.jde.2007.05.001.  Google Scholar

[26]

P. Seibert and J. S. Florio, On the foundations of bifurcation theory, Nonlinear Anal., 22 (1994), 927-944.  doi: 10.1016/0362-546X(94)90058-2.  Google Scholar

[27]

E. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966.  Google Scholar

[28]

J. WangD. Li and J. Duan, On the shape Conley index theory of semiflows on complete metric spaces, Disc. Cont. Dyn. Sys., 36 (2016), 1629-1647.  doi: 10.3934/dcds.2016.36.1629.  Google Scholar

show all references

References:
[1]

E. Akin, M. Hurley and J. A. Kennedy, Dynamics of topologically generic homeomorphisms, Mem. Amer. Math. Soc., 164 (2003), viii+130 pp. doi: 10.1090/memo/0783.  Google Scholar

[2]

H. BargeA. Giraldo and J. M. R. Sanjurjo, Bifurcations, robustness and shape of attractors of discrete dynamical systems, J. Fixed Point Theory Appl., 22 (2020), 1-13.  doi: 10.1007/s11784-020-0770-3.  Google Scholar

[3]

H. Barge and J. M. R. Sanjurjo, Dissipative flows, global attractors and shape theory, Topology Appl., 258 (2019), 392-401.  doi: 10.1016/j.topol.2019.03.011.  Google Scholar

[4]

K. Borsuk, Theory of Shape, Monografie Matematyczne 59. Polish Scientific Publishers, Warsaw, 1975.  Google Scholar

[5]

R. J. Daverman and G. A. Venema, Embeddings in Manifolds, Graduate Studies in Mathematics, 106. American Mathematical Society, Providence, RI, 2009. doi: 10.1090/gsm/106.  Google Scholar

[6]

C. H. Edwards, Concentricity in 3-manifolds, Trans. Amer. Math. Soc., 113 (1964), 406-423.  doi: 10.1090/S0002-9947-1964-0178459-X.  Google Scholar

[7]

J. Franks and D. Richeson, Shift equivalence and the Conley index, Trans. Amer. Math. Soc., 352 (2000), 3305-3322.  doi: 10.1090/S0002-9947-00-02488-0.  Google Scholar

[8]

B. Günther and J. Segal, Every attractor of a flow on a manifold has the shape of a finite polyhedron, Proc. Amer. Math. Soc., 119 (1993), 321-329.  doi: 10.1090/S0002-9939-1993-1170545-4.  Google Scholar

[9] A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.   Google Scholar
[10]

L. Kapitanski and I. Rodnianski, Shape and Morse theory of attractors, Comm. Pure Appl. Math., 53 (2000), 218-242.  doi: 10.1002/(SICI)1097-0312(200002)53:2<218::AID-CPA2>3.0.CO;2-W.  Google Scholar

[11]

D. S. Li and Z. Q. Wang, Local and global dynamic bifurcations of nonlinear evolution equations, Indiana Univ. Math. J., 67 (2018), 583-621.  doi: 10.1512/iumj.2018.67.7292.  Google Scholar

[12]

E. E. Moise, Geometric topology in dimensions 2 and 3, Graduate Texts in Mathematics, Vol. 47. Springer-Verlag, New York-Heidelberg, 1977.  Google Scholar

[13]

J. Naimark, Motions close to doubly asymptotic motions, Dokl. Akad. Nauk SSSR, 172 (1967), 1021-1024.   Google Scholar

[14]

J. C. Robinson, Global attractors: Topology and finite-dimensional dynamics, J. Dynam. Differential Equations, 11 (1999), 557-581.  doi: 10.1023/A:1021918004832.  Google Scholar

[15]

C. P. Rourke and B. J. Sanderson, Introduction to Piecewise-Linear Topology, Springer-Verlag, New York, 1972.  Google Scholar

[16]

D. Ruelle and F. Takens, On the nature of turbulence, Comm. Math. Phys., 20 (1971), 167-192.  doi: 10.1007/BF01646553.  Google Scholar

[17]

F. R. Ruiz del Portal and J. J. Sánchez-Gabites, Čech cohomology of attractors of discrete dynamical systems, J. Differential Equations, 257 (2014), 2826-2845.  doi: 10.1016/j.jde.2014.05.055.  Google Scholar

[18]

R. Sacker, On invariant surfaces and bifurcation of periodic solutions of ordinary differential equations. Chapter Ⅱ. Bifurcation-mapping method, J. Difference Equ. Appl., 15 (2009), 759-774.  doi: 10.1080/10236190802357735.  Google Scholar

[19]

D. Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc., 291 (1985), 1-41.  doi: 10.1090/S0002-9947-1985-0797044-3.  Google Scholar

[20]

J. J. Sánchez-Gabites, Dynamical systems and shapes, Rev. R. Acad. Cien. Serie A. Mat., 102 (2008), 127-159.  doi: 10.1007/BF03191815.  Google Scholar

[21]

J. J. Sánchez-Gabites, Aplicaciones de Topología Geométrica y Algebraica al Estudio de Flujos Continuos en Variedades, PhD thesis, Universidad Complutense de Madrid, 2009. Google Scholar

[22]

J. J. Sánchez-Gabites, How strange can an attractor for a dynamical system in a 3-manifold look?, Nonlinear Anal., 74 (2011), 6162-6185.  doi: 10.1016/j.na.2011.05.095.  Google Scholar

[23]

J. J. Sánchez-Gabites, Arcs, balls and spheres that cannot be attractors in $\mathbb{R}^3$, Trans. Amer. Math. Soc., 368 (2016), 3591-3627.  doi: 10.1090/tran/6570.  Google Scholar

[24]

J. M. R. Sanjurjo, Multihomotopy, Čech spaces of loops and shape groups, Proc. London Math. Soc., 69 (1994), 330-344.  doi: 10.1112/plms/s3-69.2.330.  Google Scholar

[25]

J. M. R. Sanjurjo, Global topological properties of the Hopf bifurcation, J. Differential Equations, 243 (2007), 238-255.  doi: 10.1016/j.jde.2007.05.001.  Google Scholar

[26]

P. Seibert and J. S. Florio, On the foundations of bifurcation theory, Nonlinear Anal., 22 (1994), 927-944.  doi: 10.1016/0362-546X(94)90058-2.  Google Scholar

[27]

E. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966.  Google Scholar

[28]

J. WangD. Li and J. Duan, On the shape Conley index theory of semiflows on complete metric spaces, Disc. Cont. Dyn. Sys., 36 (2016), 1629-1647.  doi: 10.3934/dcds.2016.36.1629.  Google Scholar

Figure 1.  Construction of the dyadic solenoid as an attractor of a homeomorphism of $ \mathbb{R}^3 $
Figure 2.  Construction of the Whitehead continuum as an attractor of a homeomorphism of $ \mathbb{R}^3 $
[1]

Ana Paula S. Dias, Paul C. Matthews, Ana Rodrigues. Generating functions for Hopf bifurcation with $ S_n$-symmetry. Discrete & Continuous Dynamical Systems, 2009, 25 (3) : 823-842. doi: 10.3934/dcds.2009.25.823

[2]

Ryan T. Botts, Ale Jan Homburg, Todd R. Young. The Hopf bifurcation with bounded noise. Discrete & Continuous Dynamical Systems, 2012, 32 (8) : 2997-3007. doi: 10.3934/dcds.2012.32.2997

[3]

Matteo Franca, Russell Johnson, Victor Muñoz-Villarragut. On the nonautonomous Hopf bifurcation problem. Discrete & Continuous Dynamical Systems - S, 2016, 9 (4) : 1119-1148. doi: 10.3934/dcdss.2016045

[4]

John Guckenheimer, Hinke M. Osinga. The singular limit of a Hopf bifurcation. Discrete & Continuous Dynamical Systems, 2012, 32 (8) : 2805-2823. doi: 10.3934/dcds.2012.32.2805

[5]

Hooton Edward, Balanov Zalman, Krawcewicz Wieslaw, Rachinskii Dmitrii. Sliding Hopf bifurcation in interval systems. Discrete & Continuous Dynamical Systems, 2017, 37 (7) : 3545-3566. doi: 10.3934/dcds.2017152

[6]

Qigang Yuan, Jingli Ren. Periodic forcing on degenerate Hopf bifurcation. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2857-2877. doi: 10.3934/dcdsb.2020208

[7]

Dmitriy Yu. Volkov. The Hopf -- Hopf bifurcation with 2:1 resonance: Periodic solutions and invariant tori. Conference Publications, 2015, 2015 (special) : 1098-1104. doi: 10.3934/proc.2015.1098

[8]

Fernando Antoneli, Ana Paula S. Dias, Rui Paiva. Coupled cell networks: Hopf bifurcation and interior symmetry. Conference Publications, 2011, 2011 (Special) : 71-78. doi: 10.3934/proc.2011.2011.71

[9]

R. Ouifki, M. L. Hbid, O. Arino. Attractiveness and Hopf bifurcation for retarded differential equations. Communications on Pure & Applied Analysis, 2003, 2 (2) : 147-158. doi: 10.3934/cpaa.2003.2.147

[10]

Fatihcan M. Atay. Delayed feedback control near Hopf bifurcation. Discrete & Continuous Dynamical Systems - S, 2008, 1 (2) : 197-205. doi: 10.3934/dcdss.2008.1.197

[11]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[12]

Begoña Alarcón, Víctor Guíñez, Carlos Gutierrez. Hopf bifurcation at infinity for planar vector fields. Discrete & Continuous Dynamical Systems, 2007, 17 (2) : 247-258. doi: 10.3934/dcds.2007.17.247

[13]

Michał Misiurewicz. On Bowen's definition of topological entropy. Discrete & Continuous Dynamical Systems, 2004, 10 (3) : 827-833. doi: 10.3934/dcds.2004.10.827

[14]

S. M. Crook, M. Dur-e-Ahmad, S. M. Baer. A model of activity-dependent changes in dendritic spine density and spine structure. Mathematical Biosciences & Engineering, 2007, 4 (4) : 617-631. doi: 10.3934/mbe.2007.4.617

[15]

Runxia Wang, Haihong Liu, Fang Yan, Xiaohui Wang. Hopf-pitchfork bifurcation analysis in a coupled FHN neurons model with delay. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 523-542. doi: 10.3934/dcdss.2017026

[16]

Fabien Crauste. Global Asymptotic Stability and Hopf Bifurcation for a Blood Cell Production Model. Mathematical Biosciences & Engineering, 2006, 3 (2) : 325-346. doi: 10.3934/mbe.2006.3.325

[17]

Zhihua Liu, Hui Tang, Pierre Magal. Hopf bifurcation for a spatially and age structured population dynamics model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (6) : 1735-1757. doi: 10.3934/dcdsb.2015.20.1735

[18]

Hui Miao, Zhidong Teng, Chengjun Kang. Stability and Hopf bifurcation of an HIV infection model with saturation incidence and two delays. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2365-2387. doi: 10.3934/dcdsb.2017121

[19]

Jaume Llibre, Claudio A. Buzzi, Paulo R. da Silva. 3-dimensional Hopf bifurcation via averaging theory. Discrete & Continuous Dynamical Systems, 2007, 17 (3) : 529-540. doi: 10.3934/dcds.2007.17.529

[20]

Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051

2020 Impact Factor: 1.392

Article outline

Figures and Tables

[Back to Top]